Since publishing Skin Care - Getting Personal, I've had some really supportive messages, mainly privately, inbox messages and DMs on twitter but it's really shown me that
a) people aren't as judgmental and are actually quite sympathetic of those who suffer from acne
b) there are lots more people that what you'd realise who are suffering from it, they are just very good at concealing it (acne isn't always on your face)
So I thought some of you might be interested in how things are going.
My skin is right now is pretty dam bad, probably the worst its been since I was 14/15, and I'm presenting in front of a lot of people on Wednesday which I am particularly dreading!
The doctors have now given me everything they can prescribe, so I have been referred to a dermatologist.
It is likely I will be put on roaccutane, it's an extremely strong drug, with some scary side effects, but it also has an amazing success rate!!
So here are the side-effects - Taken from the NHS web-site
Very common: More than 1 in 10 people who take Roaccutane
dry eye - seek medical advice if you get dry eyes. You may need to use an eye drop or an eye ointment to stop your eyes from becoming dry while you are taking Roaccutane
dry skin - you should use a moisturising cream or ointment while you are taking Roaccutane
fragile skin - skin may be damaged more easily
high levels of lipids in the blood
inflammation and cracking of the skin of the lips or dry lips - you should use a lip balm while you are taking Roaccutane
irritation or inflammation of the eye or eyelid
musclepain or tenderness
skin rash or rashes
Common: More than 1 in 100 people who take Roaccutane
dryness in the nose
high levels of cholesterol in the blood
increased blood sugar levels
inflammation of the nose and throat
Rare: More than 1 in 10,000 people who take Roaccutane
skin hypersensitivity reactions
thoughts of committing suicide, behavioural problems or worsening of behavioural problems including: aggression, feeling anxious, mood changes, depression or psychosis or psychotic-like behaviour - you or your carer must seek medical advice if you become depressed or if your depression worsens
Very rare: Fewer than 1 in 10,000 people who take Roaccutane
blood in diarrhoea - stop taking Roaccutane and seek immediate medical advice if you have blood in diarrhoea
eye or eyesight problems - seek medical advice if you have problems with your eyesight
gastrointestinal problems including inflammation or bleeding
general feeling of being unwell
infections including infections around the finger or toenails
inflammatory bowel disease
intolerance to contact lenses - if you usually wear contact lenses you may need to wear glasses instead of contact lenses while you are taking Roaccutane
lowering of bone mineral density
night vision reduced - this may occur suddenly
over-sensitivity or fear of light
pancreatitis - this may be fatal
photosensitivity skin reaction
premature epiphyseal closure
problems with colour vision
raised intracranial pressure - stop taking Roaccutane and seek immediate medical advice if you vomit
skin colour changes
skin problems such as erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis - seek medical advice if you develop any signs or symptoms of skin reactions while taking Roaccutane
tendon or ligament problems
vasculitis - this may occur with easy bruising of the skin or mucous membrane
worsening of acne
So I need to brace myself for some potentially horrific side effects, but lets be serious all medication runs some risks and doctors have to prepare you fully. But will it be worth it? Will no longer having to wake up feeling embarrassed about my face be worth going through some of the above for 6 months?
These anonymous reviews would suggest it's totally worth it...
'Accutane (isotretinoin) for Acne: Accutane seriously changed my life. I never really had bad acne on my face just a couple spots and every once in a while break outs but nothing to bad. But my chest and back were terrible. I couldn't go to school without wearing shirts up to my neck. I couldn't even wear a bathing suit around anybody but my really close friends and family. My dermatologist told me to try Acctane. I was really scared at first because I heard it had some bad side effects but i had tried everything. Within the first month my acne on my back and chest were almost none existent. The only down sides is it makes your lips very dry. Carmex was the only thing that worked for me. I highly suggest Accutane. The Pros overcome the Cons by 1000 percent.'
'Accutane (isotretinoin) for Acne: I had cystic acne on my face, neck, shoulders, and back. I have never been able to wear a tank top, or bathing suit and my hair with no makeup for 7 years. HIGHLY RECOMMEND ACCUTANE! I'm not even done my 120 day course yet and I could almost cry right now, talking about how great I feel now. I think the trick to avoiding all those serious side effects is sticking to a lower dosage. I'm on 30mg a day and it took 3 1/2 months (BE STRONG PEOPLE IT TAKES TIME) and I can officially say I am acne free all over for the first time in 7 years. I wish I could be some sort of motivational speaker for this stuff. If you are thinking about it DO IT! Down side is the dry patches on my arms and cracked lips, the only thing that works is Vaseline. And another upside to it is my hair! It never gets oily!'
Next stage of the journey - seeing the dermatologist!
x x x